North Carolina, 2025

Damaging Winds in North Carolina, May 2, 2025

May 2, 2025 · NWS MRX · 2 events in 2 counties and zones

A weak shortwave trough, coupled with ample instability, supportive shear and lapse rates, helped drive a broken line of severe thunderstorms across southwestern North Carolina, delivering damaging winds to the two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak shortwave trough, coupled with ample instability, supportive shear and lapse rates, helped drive a broken line of severe thunderstorms across southwestern North Carolina, delivering damaging winds to the two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 2:20 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, May 2, 2:20 PM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
320 PM EDT Fri May 2 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 256 PM EDT Fri May 2 2025

Key Messages:

1. Showers and storms are expected late this afternoon into tonight,
some of which are expected to be severe this afternoon into the
evening hours. Damaging wind gusts and large hail will be the
primary severe weather threats, with confidence greatest along and
west of I-75.

2. Additional showers and storms Saturday, with a few strong to
severe storms possible with wind the primary threat along with a
lower chance for large hail.

Discussion:

Short wave energy moving through the southwest flow aloft will keep
showers and thunderstorms going into the first part of the night
across the area.  The severe threat will continue this afternoon
into the evening, with MLCAPE values this afternoon of 1000 to 2000
J/kg this afternoon, EBWD around 30 to 35 kts and mid-level lapse
rates to 6.5-7.0 C/km indicating an environment that will support
strong cells, some with rotating updrafts, that will be capable of
producing damaging winds and large hail. The threat of a tornado is
low, but the western portions of the area are in the 2% SPC tornado
threat area and this looks reasonable. In addition, localized
flooding may occur in areas that see repeated or prolonged periods
of heavy rainfall.  Most of the CAMS suggest the back side of the
current severe threat will be the line of convection that moves east
and weakens as it crosses our area this evening.

The cold front to our west will draw closer Saturday, and additional
short wave energy will be rounding the base and moving up the east
side of the upper low centered to our northwest.  We will see
additional showers and thunderstorms on Saturday. The picture is
muddier for the details of how strong the storms will be, with
significant variations in the shear and convective energy
profiles from model to model. The HREF has mean MUCAPE values
peaking between 500 and 1000 J/kg Saturday, and the NAM, which is
on the aggressive side but does not look unreasonable, shows EBWD
values reaching 30 to 40 kts mostly due to speed. Overall, the
marginal risk from SPC for Saturday still looks reasonable with
damaging winds the primary threat, along with a lower threat of
large hail especially across the northeast. There will also
continue to be the possibility of localized flooding in areas that
see repeated or prolonged periods of heavy rainfall.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 256 PM EDT Fri May 2 2025

Key Messages:

1. Showers and storms decrease Saturday night, but isolated to
scattered showers and possibly a few storms especially north Sunday.

2. Cooler Sunday and Monday, then high temperatures not too far from
normal for the latter periods.

3. Increasing chances for scattered showers and storms for Wednesday
through Friday.

Discussion:

The cold front will finally push through and off to our east
Saturday night. The showers and thunderstorms will diminish
overnight, as deep layer drying moves in from the west. Models are
in decent agreement that the upper low to our northwest will linger
over the region into Tuesday, then will lift off to the northeast
with short wave ridging aloft building in Tuesday.  We will see
mainly isolated to scattered showers and perhaps a few rumbles of
thunder especially north closer to the upper low on Sunday, and
there may be a few showers mainly north Monday as well. Both Sunday
and Monday will see high temperatures below seasonal normals.
Tuesday looks dry as the short wave ridging builds in, with highs
near to just a bit below normal.

For the latter part of the period, models generally depict another
slow moving upper low to our west drifting east toward our area, but
the details are still very uncertain.  Overall, the trend it toward
an increase in chances for showers and storms for Wednesday through
Friday, with high temperatures near to just a bit above normal for
this time of year.

&&

.AVIATION...
(18Z TAFS)
Issued at 105 PM EDT Fri May 2 2025

Difficult to time thunderstorms at any given terminal, but
right now the probility appears to peak late this afternoon into
the evening, iwth another peak coming in late in the period mainly
CHA and TYS. Will try to cover the peak times with tempo and
prob30 thunder groups with MVFR cigs/vsby. Will also carry VCTS
all sites early in the period as there will be some scattered
convection around.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  71  52  71 /  70  90  40  20
Knoxville McGhee Tyson Airport, TN  61  74  55  71 /  70  90  70  30
Oak Ridge, TN                       60  71  53  70 /  80  90  70  30
Tri Cities Airport, TN              58  78  55  71 /  60  90  90  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, May 2, 2:04 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EDT Fri May 2 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
304 PM EDT Fri May 2 2025 /204 PM CDT Fri May 2 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon and
evening, some of which will be strong to severe. Damaging winds
and hail are the primary concerns. Confidence in severe weather is
highest for areas along and west of Interstate 75. Additionally,
localized flooding will be possible in any locations that see
repeated or prolonged periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There's a low risk of strong to severe storms Saturday afternoon,
with the primary risk being damaging winds along with a lower risk
of large hail. Additionally, localized flooding will be possible
in any locations that see repeated or prolonged periods of heavy
rain Saturday into early Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed late Friday afternoon and again on
Saturday.

In the hours before

Special weather statement, May 2, 5:14 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
614 PM EDT Fri May 2 2025

TNZ099-100-022300-
Bradley TN-Hamilton TN-
614 PM EDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BRADLEY AND SOUTHEASTERN
HAMILTON COUNTIES THROUGH 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Harrison, or 8 miles northeast of Chattanooga,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chattanooga, East Brainerd, South Cleveland, Hopewell, Lakesite, Red
Clay State Park, Harrison Bay State Park, Collegedale, East Ridge,
and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

&&

LAT...LON 3516 8532 3525 8524 3531 8496 3529 8495
      3530 8494 3529 8493 3533 8489 3533 8487
      3499 8493 3499 8529
TIME...MOT...LOC 2212Z 229DEG 20KT 3514 8513

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

19
Special weather statement, May 2, 5:17 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
617 PM EDT Fri May 2 2025

TNZ012>014-VAZ001-022230-
Claiborne TN-Scott TN-Campbell TN-Lee VA-
617 PM EDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAIBORNE...
NORTHEASTERN CAMPBELL...NORTHEASTERN SCOTT AND WESTERN LEE COUNTIES
THROUGH 630 PM EDT...

At 617 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zion Hill to Wilkerson to 7 miles south of
Pruden. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jellico, Cumberland Gap, Arthur, Ketchen, Indian Mountain State Park,
Winfield, Clairfield, Powell River Preserve, White Oak, and
Harrogate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee...and southwestern Virginia.

&&

LAT...LON 3660 8347 3646 8383 3653 8406 3656 8447
      3660 8443 3658 8369 3662 8365 3665 8356
TIME...MOT...LOC 2217Z 228DEG 38KT 3663 8427 3658 8400 3648 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, May 2, 5:31 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EDT Fri May 2 2025

TNZ098-099-022315-
Marion TN-Hamilton TN-
631 PM EDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MARION AND SOUTHWESTERN
HAMILTON COUNTIES THROUGH 715 PM EDT/615 PM CDT/...

At 631 PM EDT/531 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near South Pittsburg to
Kimball to near Bridgeport. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kimball, Chattanooga, Lookout Mountain, South Pittsburg, Haletown
(guild), Fairmount, East Ridge, Hicks Gap State Park, Jasper, and
Walden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.

&&

LAT...LON 3510 8586 3518 8539 3515 8539 3519 8535
      3508 8514 3499 8517 3499 8586
TIME...MOT...LOC 2231Z 262DEG 32KT 3509 8576 3504 8567 3496 8563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, May 2, 5:34 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT Fri May 2 2025

TNZ040>043-022300-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
634 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COCKE AND
SOUTHWESTERN GREENE COUNTIES THROUGH 700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 11 miles northeast of Newport, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caney Branch, Mohawk, Mosheim, Cedar Creek, Parrottsville, and
Greeneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3593 8299 3602 8316 3624 8308 3626 8305
      3612 8276
TIME...MOT...LOC 2234Z 210DEG 21KT 3605 8303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, May 2, 6:11 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT Fri May 2 2025

TNZ018-047-030000-
Southeast Carter TN-Johnson TN-
711 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JOHNSON COUNTY THROUGH
800 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mountain City, Trade, Neva, and Elk Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3634 8175 3635 8178 3636 8179 3634 8184
      3630 8191 3624 8195 3623 8197 3633 8203
      3649 8180 3641 8173 3641 8174 3636 8172
      3635 8171 3634 8171
TIME...MOT...LOC 2311Z 239DEG 13KT 3630 8195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, May 2, 6:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
740 PM EDT Fri May 2 2025

TNZ017-042-044-VAZ005-030030-
Sullivan TN-Washington TN-Northwest Greene TN-Scott VA-
740 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHWESTERN
WASHINGTON...NORTHEASTERN GREENE AND SOUTHEASTERN SCOTT COUNTIES
THROUGH 830 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gray, or 10 miles southwest of Kingsport, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gray, Tri-City Airport, Oak Grove, Blountville, Spurgeon, Sullivan
Gardens, Fall Branch, Warriors Path State Park, Kingsport, and
Colonial Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3628 8265 3637 8276 3640 8273 3640 8271
      3643 8268 3645 8269 3648 8267 3649 8263
      3651 8263 3652 8261 3654 8261 3670 8248
      3653 8223
TIME...MOT...LOC 2339Z 223DEG 23KT 3640 8264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The radar

The Knoxville radar (KMRX), 135 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 2, 7:05 PM EST
Where
Cherokee County, 1.33 mi WSW of Murphy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.070, -84.050

Severe thunderstorm winds felled several trees. Additionally, hail of unknown size fell during the storm.

Thunderstorm Wind, Clay

When
May 2, 7:49 PM EST
Where
Clay County, 0.89 mi SW of Warne
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.990, -83.890

Numerous reports of small hail during the storms. Severe thunderstorms also felled numerous trees in Warne, Shooting Creek, and Tusquittee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262937, 1262939.